Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Consecutive cancellations in Betti numbers of local rings


Authors: Maria Evelina Rossi and Leila Sharifan
Journal: Proc. Amer. Math. Soc. 138 (2010), 61-73
MSC (2000): Primary 13D02
DOI: https://doi.org/10.1090/S0002-9939-09-10010-2
Published electronically: August 28, 2009
MathSciNet review: 2550170
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ I$ be a homogeneous ideal in a polynomial ring $ P$ over a field. By Macaulay's Theorem there exists a lexicographic ideal $ L=\operatorname{Lex}(I)$ with the same Hilbert function as $ I. $ Peeva has proved that the Betti numbers of $ P/I $ can be obtained from the graded Betti numbers of $ P/L$ by a suitable sequence of consecutive cancellations. We extend this result to any ideal $ I$ in a regular local ring $ (R,\mathfrak{n}) $ by passing through the associated graded ring. To this purpose it will be necessary to enlarge the list of the allowed cancellations. Taking advantage of Eliahou-Kervaire's construction, we present several applications. This connection between the graded perspective and the local one is a new viewpoint, and we hope it will be useful for studying the numerical invariants of classes of local rings.


References [Enhancements On Off] (What's this?)

  • [B] V. Bertella, Hilbert function of local Artinian level rings in codimension two, J. Algebra 321 (2009), no. 5, 1429-1442.
  • [Bi] A.M. Bigatti, Upper bounds for the Betti numbers of a given Hilbert function, Comm. Algebra 21 (7) (1993), 2317-2334. MR 1218500 (94c:13014)
  • [C] CoCoA Team, CoCoA: a system for doing Computations in Commutative Algebra, available at http://cocoa.dima.unige.it.
  • [E] D. Eisenbud, The Geometry of Syzygies, A Second Course in Commutative Algebra and Algebraic Geometry, Graduate Texts in Mathematics, 229, Springer-Verlag, New York, 2005. MR 2103875 (2005h:13021)
  • [EK] S. Eliahou, M. Kervaire, Minimal resolutions of some monomial ideals, J. Algebra 129 (1990), no. 1, 1-25. MR 1037391 (91b:13019)
  • [EV] J. Elias, G. Valla, Structure theorems for certain Gorenstein ideals, Michigan Math. J. 57 (2008), 269-292. MR 2492453
  • [HM] T. Hibi, S. Murai, The depth of an ideal with a given Hilbert function, Proc. Amer. Math. Soc. 136 (2008), no. 5, 1533-1538. MR 2373580 (2009b:13028)
  • [HRV] J. Herzog, M. E. Rossi, G. Valla, On the depth of the symmetric algebra, Trans. Amer. Math. Soc. 296 (1986), no. 2, 577-606. MR 846598 (87f:13009)
  • [Hu] H. A. Hulett, Maximum Betti numbers of homogeneous ideals with a given Hilbert function, Comm. Algebra 21 (1993), no. 7, 2335-2350. MR 1218501 (94c:13015)
  • [I] A. Iarrobino, Punctual Hilbert schemes, Mem. Amer. Math. Soc. 10, no. 188 (1977). MR 0485867 (58:5667)
  • [M] F. Macaulay, Some properties of enumeration in the theory of modular systems, Proc. London Math. Soc. 26 (1927), 531-555.
  • [P] K. Pardue, Deformation classes of graded modules and maximal Betti numbers, Illinois J. Math. 40 (1996), no. 4, 564-585. MR 1415019 (97g:13029)
  • [Pe] I. Peeva, Consecutive cancellations in Betti numbers, Proc. Amer. Math. Soc. 132 (2004), no. 12, 3503-3507. MR 2084070 (2006a:13023)
  • [R] L. Robbiano, Coni tangenti a singolaritá razionali, Curve algebriche, Istituto di Analisi Globale, Firenze, 1981.
  • [RoV] L. Robbiano, G. Valla, On the equations defining tangent cones, Math. Proc. Cambridge Philos. Soc. 88 (1980), no. 2, 281-297. MR 578272 (81i:14004)
  • [RSh] M. E. Rossi, L. Sharifan, Extremal Betti numbers of filtered modules over a regular local ring, to appear in J. of Algebra, in press.
  • [RV] M. E. Rossi, G. Valla, Hilbert function of filtered modules, arXiv:0710.2346v1 [math.AC].
  • [Sh] T. Shibuta, Cohen-Macaulayness of almost complete intersection tangent cones, J. Algebra 319 (8) (2008), 3222-3243. MR 2408315 (2009b:13061)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13D02

Retrieve articles in all journals with MSC (2000): 13D02


Additional Information

Maria Evelina Rossi
Affiliation: Department of Mathematics, University of Genoa, Via Dodecaneso 35, 16146 Genoa, Italy
Email: rossim@dima.unige.it

Leila Sharifan
Affiliation: Faculty of Mathematics and Computer Science, Amirkabir University of Technology, 424, Hafez Avenue, 15914 Tehran, Iran
Email: leila-sharifan@aut.ac.ir

DOI: https://doi.org/10.1090/S0002-9939-09-10010-2
Keywords: Minimal free resolution, filtered module, associated graded module, Betti numbers, lexicographic ideal, standard bases.
Received by editor(s): February 11, 2009
Received by editor(s) in revised form: April 17, 2009
Published electronically: August 28, 2009
Communicated by: Bernd Ulrich
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society